Signs of heroin use


Shelby County Opiate Task Force 2016 Annual Report indicated, “the Wilson Health Birthing Center had 34 babies born whose mothers had a positive drug test during their pregnancy, 7 of which were heroin.” The March of Dimes (2017) has stated that doing heroin during pregnancy “can cause serious problems for your baby, like premature birth, NAS (Neonatal abstinence syndrome-drug withdrawal after birth), birth defects and stillbirth.” This is just one more reason for us to understand the heroin/opioid epidemic in our community and to do what we can to stop it.

If a friend, co-worker, or a family member did heroin, most of us would say I’ll do what I can to help. The first step is knowing if someone is using and is in need of help. So, exactly what are the signs of heroin use? Signs of heroin use can be found in the appearance and actions of the user and in the items that the addict uses.

How does a heroin user look? According Narconon International (2017), the user may have tiny pupils and sleepy eyes. The addict may appear very sleepy, fall asleep during a conversation, and have slurred speech. Other signs of a heroin user include a runny nose, reddened skin, and slow breathing.

What are things that heroin users might do? One of the well known signs of heroin users is covering their arms to hide track marks from injecting heroin with a needle. Heroin can be used in other ways such as snorting, so if a person’s arms are free of track marks this does not mean that the person is not using. Heroin users often neglect their appearance and appear thin from not eating. The heroin user may scratch, vomit, and complain of other digestive concerns (Narconon International).

Heroin users will often hide their drug paraphernalia. If you suspect a problem you can look for items such as burnt spoons, tiny baggies, tan or whitish powder, small glass pipes, syringes, and rubber tubing (2017, Narconon International). A strong word of caution that even touching heroin residue can cause a person to overdose. A police officer from East Liverpool, Ohio, overdosed from brushing fentanyl powder (a drug often used in heroin) off of his uniform. The police officer recovered but only after receiving a dose of Narcan and medical treatment (CNN, 2017). If you find drug paraphernalia, do not touch it. You could overdose from accidental contact. Get help from local authorities.

If you are in need of help or know someone in need of help for an opioid or heroin addiction, below are some current resources in Shelby County that might be of assistance:

Aspen Family Center (Mental Health Outpatient)- 937-493-4673

Catholic Social Services (Mental Health/Addictions Outpatient)- 937-498-4593

Counseling for Wellness (Mental Health Outpatient)- 937-492-9355

FOA- Families of Addicts (Support- Locations Vary)- 937-307-5479

Dr. Fred Sacks PhD & Associates, Dr. Sara Pleiman (Mental Health Outpatient) 937-492-9900

Salvation Army (Other Recovery Services)- 937-492-8412

Samaritan Works (Other Recovery Services)- 937-492-9136 ext 108

Shelby County Counseling Center (Mental Health/Addictions Outpatient, Other Recovery Services- Sliding fee scale basis dependent on household income)- 937-492-8080

Shelby County Recovery Home (Other Recovery Services- Sliding fee scale basis dependent on household income)- 937-497-7355

Wilson Memorial Hospital Behavioral Health Center (Other Recovery Services)- 937-498-5578

Human Services in Shelby County- Dial: 211

or if your cell phone is issued outside of Shelby County call 855-663-8333

This is one article in a series of articles written with the backing of the Shelby County Opiate Task Force Education and Prevention Committee with the goal of increasing awareness and developing supports to prevent heroin use.

-Julie Willoughby, Ph.D., Parent Advocate for Shelby County Opiate Task Force Education and Prevention Committee

References

CNN, (2017). Police officer overdoses after brushing fentanyl powder off his uniform. Retrieved from http://www.cnn.com/2017/05/16/health/police-fentanyl-overdose-trnd/index.html.

March of Dimes, (2017). Heroin and pregnancy. Retrieved from http://www.marchofdimes.org/pregnancy/heroin-and-pregnancy.aspx.

Narconon International, (2107). Signs and symptoms of heroin use. Retrieved from http://www.narconon.org/drug-abuse/signs-symptoms-heroin-use.html.

Shelby County Opiate Task Force, (2016). Shelby County Heroin Task Force 2016 annual report.

.neFileBlock {
margin-bottom: 20px;
}
.neFileBlock p {
margin: 0px 0px 0px 0px;
}
.neFileBlock .neFile {
border-bottom: 1px dotted #aaa;
padding-bottom: 5px;
padding-top: 10px;
}
.neFileBlock .neCaption {
font-size: 85%;
}

https://www.sidneydailynews.com/wp-content/uploads/sites/47/2017/09/web1_WILLOUGHBY-Julie.jpg

By Julie Willoughby

Contributing columnist

Julie Willoughby, Ph.D., is a parent advocate for Shelby County Opiate Task Force Education and Prevention Committee. She also is the principal of Urbana North Elementary School.